Alert archive / California / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 9, NWS San Diego, CA
NWS San Diego, CA issued this severe thunderstorm warning at Jul 30, 2015, 4:59 PM PDT for Riverside County, San Bernardino County, California. It was in force for 61 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 30, 2015, 4:59 PM PDT (23:59 UTC)
- Expired
- Jul 30, 2015, 6:00 PM PDT
- In force
- 61 min
- Issued by
- NWS San Diego, CA
- Area
- Storm-based polygon
The radar
The Santa Ana Mts radar (KSOX), 58 km from the middle of the area, began a volume at 00:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 30, 5:05 PM PDT | TSTM WND DMG | Cherry Valley, CA | POWER LINES DOWNED AND INDIVIDUALS WERE TRAPPED IN THEIR CAR. OAK GLEN AND CHERRY VALLEY ROAD. |
| Jul 30, 5:38 PM PDT | TSTM WND DMG | 2 Nw Calimesa, CA | POWER LINES ARE DOWN AND TREES ARE BLOCKING THE ROADWAY. SAN TIMOTEO CANYON ROAD. |
| Jul 30, 5:45 PM PDT | TSTM WND DMG | 2 Wnw Calimesa, CA | TREE WAS BLOCKING THE ROAD AT SAN TIMOTEO CANYON RD. AND REDLANDS BLVD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
San Diego, CA (KNKX), launched 12:00Z, 12.0 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1227 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 55 m²/s²
- 0-3 km storm-relative helicity
- 72 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
644
WUUS56 KSGX 302359
SVRSGX
CAC065-071-310100-
/O.NEW.KSGX.SV.W.0009.150730T2359Z-150731T0100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
459 PM PDT THU JUL 30 2015
THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SAN BERNARDINO COUNTY IN SOUTHERN CALIFORNIA...
RIVERSIDE COUNTY IN SOUTHERN CALIFORNIA...
* UNTIL 600 PM PDT
* AT 458 PM PDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM
WAS LOCATED OVER NORTHERN BEAUMONT...OR 7 MILES SOUTH OF YUCAIPA...
AND MOVING NORTHWEST AT 5 MPH.
* LOCATIONS IMPACTED INCLUDE...
MORENO VALLEY...REDLANDS...YUCAIPA...SAN JACINTO...BEAUMONT...
BANNING...MENTONE...CALIMESA...CHERRY VALLEY AND LAKEVIEW.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...
DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.
&&
LAT...LON 3376 11707 3391 11717 3408 11713 3408 11694
3397 11685 3383 11687
TIME...MOT...LOC 2358Z 068DEG 5KT 3394 11700
$$
ALBRIGHT2 follow-up statements
816
WWUS56 KSGX 310012
SVSSGX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
512 PM PDT THU JUL 30 2015
CAC065-071-310100-
/O.CON.KSGX.SV.W.0009.000000T0000Z-150731T0100Z/
SAN BERNARDINO CA-RIVERSIDE CA-
512 PM PDT THU JUL 30 2015
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM PDT
FOR SAN BERNARDINO AND RIVERSIDE COUNTIES...
AT 505 PM PDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE
OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60
MPH. THIS STORM WAS LOCATED NEAR BEAUMONT...AND MOVING TO THE
NORTHWEST AT 5 MPH.
LOCATIONS IMPACTED INCLUDE...
YUCAIPA...BANNING...BEAUMONT...MENTONE...CALIMESA AND CHERRY VALLEY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
&&
LAT...LON 3376 11707 3391 11717 3408 11713 3408 11694
3397 11685 3383 11687
TIME...MOT...LOC 0005Z 068DEG 5KT 3394 11701
$$
ALBRIGHT553
WWUS56 KSGX 310052
SVSSGX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
552 PM PDT THU JUL 30 2015
CAC065-071-310100-
/O.EXP.KSGX.SV.W.0009.000000T0000Z-150731T0100Z/
SAN BERNARDINO CA-RIVERSIDE CA-
552 PM PDT THU JUL 30 2015
...THE SEVERE THUNDERSTORM WARNING FOR SAN BERNARDINO AND RIVERSIDE
COUNTIES WILL EXPIRE AT 600 PM PDT...
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS WEAKENED AND
NEARLY MOVED OUT OF THE WARNED AREA. THEREFORE THE WARNING WILL BE
ALLOWED TO EXPIRE AT 600 PM.
LAT...LON 3376 11707 3391 11717 3408 11713 3408 11694
3397 11685 3383 11687
TIME...MOT...LOC 0050Z 068DEG 5KT 3394 11701
$$
ALBRIGHTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 30, 1:42 PM PDT, 3 hours 17 minutes earlier.
Area forecast discussion, Jul 30, 1:42 PM PDT, 3 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
142 PM PDT THU JUL 30 2015
.SYNOPSIS...
WARM AND HUMID TODAY WITH ISOLATED TO NUMEROUS SHOWERS AND
THUNDERSTORMS OVER THE AREA. FLASH FLOOD WATCH FOR
MOUNTAINS/DESERTS/INLAND EMPIRE THROUGH THIS EVENING. DRIER...WITH
NEAR NORMAL HIGH TEMPERATURES...THIS WEEKEND INTO EARLY NEXT WEEK
AS HIGH PRESSURE BUILDS ALOFT. NIGHT/MORNING LOW CLOUDS ALONG THE
COAST AND BREEZY WESTERLY WIND THROUGH MOUNTAIN PASSES AND ALONG
DESERT MOUNTAIN SLOPES THROUGH THE PERIOD.
&&
.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...
AT 1 PM PDT...WATER VAPOR SATELLITE IMAGERY DISPLAYED A BROAD
UPPER-LEVEL RIDGE STRETCHING FROM THE LOWER MISSISSIPPI VALLEY TO
CENTRAL NEVADA...AND A WEAK UPPER-LEVEL LOW AROUND 200 MILES SSW
OF SAN DIEGO. COMPOSITE RADAR IMAGERY SHOWED SCATTERED SHOWERS AND
THUNDERSTORMS...MAINLY OVER THE RIVERSIDE COUNTY AND SAN
BERNARDINO COUNTY MOUNTAINS. WITH HIGH PRECIPITABLE WATER
VALUES...DIURNAL HEATING AND COOLING ALOFT...CONVECTIVE ACTIVITY
IS EXPECTED TO STRENGTHEN AND INCREASE THROUGH THIS
AFTERNOON...MAINLY OVER THE INLAND VALLEYS...MOUNTAINS AND
DESERTS. GIVEN THE MID AND UPPER-LEVEL WINDS...MOST STORMS ARE
MOVING AROUND 15 TO 20 MPH. HOWEVER...IF ANY OF THESE STORMS
BECOME STATIONARY OR TRAIN OVER A LOCATION...THERE IS A GOOD
POTENTIAL FOR FLASH FLOODING. THE FLASH FLOOD WATCH FOR THE
MOUNTAINS...DESERTS AND INLAND EMPIRE REMAINS IN EFFECT THROUGH 8
PM PDT THIS EVENING. A WEAK UPPER-LEVEL WAVE MOVING ACROSS THE
REGION TONIGHT WILL CREATE THE POSSIBILITY OF AN ISOLATED
SHOWER/THUNDERSTORM OVER THE MOUNTAINS AND DESERTS.
ON FRIDAY...FLOW WILL SHIFT FROM SE TO MORE SOUTHERLY...ADVECTING
DRIER AIR INTO THE REGION. THIS WILL CREATE LESS OF A FLASH FLOOD
THREAT AND LOWER THE COVERAGE OF AFTERNOON THUNDERSTORMS COMPARED
TO TODAY. MODELS ARE TRENDING DRIER FOR THE WEEKEND INTO EARLY
NEXT WEEK AS THE AFOREMENTIONED UPPER-LEVEL RIDGE BUILDS TO THE
SE. THEREFORE...HAVE LOWERED POPS TO SLIGHT CHANCE FOR MOUNTAIN
AND HIGH DESERT AREAS ON SATURDAY...WITH A DRY FORECAST FOR SUNDAY
THROUGH TUESDAY. THE 30/1200 GFS BRINGS MOISTURE BACK INTO THE
REGION NEXT WEDNESDAY AS IT PULLS THE HIGH BACK NORTH...WHILE THE
ECMWF MAINTAINS DRY SOUTHWESTERLY FLOW ALOFT. A SLIGHT CHANCE OF
AFTERNOON THUNDERSTORMS HAS BEEN ADDED TO MOUNTAIN AND DESERT
AREAS WEDNESDAY AND THURSDAY. BUILDING HEIGHTS ALOFT WILL HELP
RAISE HIGH TEMPERATURES TO NEAR NORMAL...AND MAINTAIN A SHALLOW
MARINE LAYER WITH PATCHY NIGHT/MORNING LOW CLOUDS/FOG ALONG THE
COAST AND COASTAL VALLEYS. NORMAL ONSHORE PRESSURE GRADIENTS WILL
CREATE BREEZY WESTERLY WINDS THROUGH MOUNTAIN PASSES AND ALONG
DESERT MOUNTAIN SLOPES IN THE AFTERNOONS/EVENINGS THROUGH THE
PERIOD.
&&
.AVIATION...
302015Z...COAST/VALLEYS...LOW CLOUDS ARE PERSISTING
OVER THE COASTAL WATERS AND HOVERING JUST OFF THE COAST. THERE IS A
SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS THROUGH THIS EVENING
ACROSS THE ENTIRE REGION...THOUGH THE MOUNTAINS WILL BE FAVORED.
HOWEVER...CONFIDENCE ON TIMING IS LOW SO WILL MONITOR FOR VCTS
INCLUSION IN THE TAFS. STRATUS WITH BASES NEAR 1500 FT MSL AND TOPS
2000 FT MSL WILL PUSH BACK INLAND AFTER 31/0200Z.
MTNS/DESERTS...A CHANCE OF SHOWERS AND THUNDERSTORMS CONTINUES
THROUGH THIS EVENING ACROSS THE MTS AND DESERTS. THUNDERSTORM BASES
WILL GENERALLY BE AOA 8000 FT MSL WITH TOPS TO 40000 FT MSL. THE
MAIN THREATS FROM THESE STORMS WILL BE BRIEF HEAVY RAIN AND FREQUENT
CLOUD-TO-CLOUD AND CLOUD-TO-GROUND LIGHTNING.
&&
.MARINE...
115 PM...THERE IS A SLIGHT CHANCE OF SHOWERS AND
THUNDERSTORMS OVER THE INNER COASTAL WATERS THROUGH THIS EVENING.
OTHERWISE...NO HAZARDOUS MARINE WEATHER IS EXPECTED THROUGH SUNDAY.
&&
.BEACHES...
115 PM...THE ELEVATED SURF WILL SUBSIDE TODAY AS THE
SWELL DECLINES TO AROUND 2 FT AT 14-15 SEC...BUT THE RISK OF STRONG
RIP CURRENTS AND LIGHTNING WILL PERSIST THROUGH THE EVENING.
THEREFORE THE BEACH HAZARDS STATEMENT WILL CONTINUE THROUGH THIS
EVENING. THE SLOW DOWNWARD TREND IN THE SWELL WILL CONTINUE THROUGH
THE WEEKEND.
&&
.SKYWARN...
SKYWARN ACTIVATION IS REQUESTED FOR SAN DIEGO...WESTERN RIVERSIDE
AND SOUTHWESTERN SAN BERNARDINO COUNTIES.
&&
.SGX WATCHES/WARNINGS/ADVISORIES...
CA...FLASH FLOOD WATCH UNTIL 8 PM PDT THIS EVENING FOR APPLE AND
LUCERNE VALLEYS-COACHELLA VALLEY-RIVERSIDE COUNTY MOUNTAINS-
SAN BERNARDINO COUNTY MOUNTAINS-SAN BERNARDINO AND
RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-SAN DIEGO COUNTY
DESERTS-SAN DIEGO COUNTY MOUNTAINS-SAN GORGONIO PASS NEAR
BANNING.
BEACH HAZARDS STATEMENT UNTIL 8 PM PDT THIS EVENING FOR ORANGE
COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS.
PZ...NONE.
&&
PUBLIC...JJT
AVIATION/MARINE/BEACHES...TS
RADAR...BAIn the hours before
Local storm report, Jul 30, 2:20 PM PDT, 2 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
220 PM PDT THU JUL 30 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0208 PM LIGHTNING 6 N CAMPO 32.72N 116.47W
07/30/2015 SAN DIEGO CA LAW ENFORCEMENT
LIGHTNING STRIKE STARTED A SMALL FIRE NEAR
INTERSTATE 8 AND KITCHEN CREEK.
&&
NWS SAN DIEGO CA
IRIS SYSTEMLocal storm report, Jul 30, 3:03 PM PDT, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
303 PM PDT THU JUL 30 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM FLASH FLOOD 4 SW IDYLLWILD-PINE COVE33.71N 116.77W
07/30/2015 RIVERSIDE CA LAW ENFORCEMENT
BOULDERS AND A LARGE AMOUNT OF SAND IN
ROADWAY ALONG HIGHWAY 74 FROM HEAVY RAIN.
&&
JJTLocal storm report, Jul 30, 3:16 PM PDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
316 PM PDT THU JUL 30 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0314 PM FLASH FLOOD 6 NE WRIGHTWOOD 34.43N 117.55W
07/30/2015 SAN BERNARDINO CA PUBLIC
4" OF STANDING WATER AT THE INTERSECTION OF
PHELAN ROAD AND JOHNSON ROAD IN PHELAN. IT
IS A LOW INTERSECTION.
&&
MOEDELocal storm report, Jul 30, 3:20 PM PDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SAN DIEGO CA
320 PM PDT THU JUL 30 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0314 PM FLOOD 6 NE WRIGHTWOOD 34.43N 117.55W
07/30/2015 SAN BERNARDINO CA PUBLIC
4" OF STANDING WATER AT THE INTERSECTION OF
PHELAN ROAD AND JOHNSON ROAD IN PHELAN. IT
IS A LOW INTERSECTION.
&&
MOEDELocal storm report, Jul 30, 3:35 PM PDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SAN DIEGO CA
335 PM PDT THU JUL 30 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM FLASH FLOOD 3 W PINE VALLEY 32.85N 116.56W
07/30/2015 SAN DIEGO CA TRAINED SPOTTER
4-6" OF WATER FLOWING ACROSS OLD HIGHWAY 80
IN GUATAY.
&&
MOEDELocal storm report, Jul 30, 4:38 PM PDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
438 PM PDT THU JUL 30 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM HEAVY RAIN 6 NNE WRIGHTWOOD 34.43N 117.59W
07/30/2015 E0.23 INCH SAN BERNARDINO CA TRAINED SPOTTER
2 - 4 PM SEVERAL PERIODS OF LIGHTNING AND
THUNDER, BUT MOST OF THE PRECIPITATION FELL
IN 20 MINUTES. PONDING OF WATER WAS OBSERVED
IN THE YARD AND ON ROADWAYS. OBSERVER
LOCATION PHELAN.
&&
NWS SAN DIEGO CA
IRIS SYSTEMThe office that day
Everything else NWS San Diego, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 29, 5:23 PM PDT | Severe Thunderstorm Warning | SGX | San Diego | 52 min |
| Jul 29, 5:34 PM PDT | Severe Thunderstorm Warning | SGX | San Bernardino | 34 min |
| Jul 29, 5:52 PM PDT | Flash Flood Warning | SGX | San Bernardino | 3 hr |
| Jul 29, 7:29 PM PDT | Areal Flood Advisory | SGX | Riverside, San Diego | 5 hr |
| Jul 29, 8:16 PM PDT | Flash Flood Watch | SGX | Riverside, San Bernardino, San Diego | 25 hr |
| Jul 30, 1:48 PM PDT | Flash Flood Warning | SGX | Riverside | 5 hr |
| Jul 30, 2:33 PM PDT | Flash Flood Warning | SGX | San Diego | 4 hr |
| Jul 30, 3:46 PM PDT | Flash Flood Warning | SGX | San Diego | 3 hr |
| Jul 30, 4:58 PM PDT | Flash Flood Warning | SGX | Riverside, San Bernardino | 3 hr |
Nearby
Severe Thunderstorm Warnings in California, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.